Monday, August 23, 2010
The Approaching End
Birthday? Christmas? Hockey season? World Domination By The Cats? Celebratory running down the street naked while wearing only a feather boa... (hmm)?
No, none of those. We are talking about The End of My Pump Hiatus.
You may recall that this little vacation has been underway since late March, when I opted to venture back into the world of Multiple Daily Injections after nine consecutive years of pumping. A personal choice not to infer any unhappiness or success with pumping. Just a way to let the body heal, recoup, remember what it's like to not be Mr. Bionic Limb every hour of every day.
It's been a grand adventure, reminding me of why I went on the pump in the first place. However, this journey has led me to an unmistakable discovery that the mental rigors of MDI do work and it can succeed - in fact, I dropped my A1c from 8.8% to 7.7% between March and June. That ultimately led to my continuing the Pump Hiatus throughout the summer, since it's obviously been working. My A1c is still way too high, but that's a work in progress in the ever-continuing push for Tight Control.
But this MDI-run has always been temporary. Now, on my last Lantus pen, that time has come to transition back. The timing works out quite nicely, actually. Fits in with what Roche Diabetes has recently unveiled as National Infusion Set Awareness Week, running Aug. 30 to Sept, 5. A news release lays out the specifics, but basically the Indianapolis company is doing this to "increase understanding and education about proper infusion site management – and complications that can result from poor site management such as infection, poor insulin delivery and tissue or skin damage." They even have put online a handy little resource guide, a more in-depth one for the professionals, and a video - all of which are being given out to CDEs and docs.
Some justification for all this can be found in a 2007 study in the American Diabetes Association's journal Diabetes Care, which reported that some adult patients experience as many as 12 issues of irritation or infection a year because of poor site maintenance.
I happen to agree, though I've only had one or two known examples of site infection and a handful of irritated sites through my nine years of pumping. The growing inability to find a workable site and my frustration in putting a new site on is largely the reason I chose a Pump Hiatus in the first place. Had I done what I was initially taught and should have been doing all along, a vacation might not have been necessary. Yet, here we are. So now, I approach the end of my Pump Hiatus with renewed energy and a vow to change my sites every two or three days. Maybe this new awareness initiative will help some others learn those lessons, too.
Creatively, Roche (Accu-Chek) has also come up with a fun little idea to help pumpers not use the same sites too often. Temporary Tattoos. The idea is to put them at the infusion site, in order to remind yourself to not insert the next set anywhere on the tattoo before it wears off in about 10 days (site healing time). There's several multi-colored options and you can read about them here. I like that idea, and may try it out myself!
So, by the time September rolls around, I'll be re-connecting to Bacon Gibbs (my trusty Minimed 722). I'm very excited, but nervous at the same time. Bacon Gibbs has been living for several months in a fire-safe in our office, just in case the house decides to burn down or a tornado dances on by. The reunion will be splendid (not Splenda!), I'm sure!
Looking forward to the long-missed convenience of being able to push a few pump buttons for a bolus, rather than drawing up a syringe and deciding where to inject myself. Particularly when out and about, among friends or in public where people may not as keenly accept someone "shooting up" when "High." Yet, there's the uncertainty associated with being connected to a device and placing your well-being in the hands of that technology. Without doubt, pumping is flawed. Sites go bad. They bleed. Sometimes there's no warning. Of course, you can say the same about MDI. Such is the Life of a Person With Diabetes.